Printer Friendly

Acute pulmonary edema during infliximab infusion.

Infliximab is a monoclonal antibody that binds to human tumor necrosis factor alpha to prevent an anti-inflammatory response. Infliximab has been reported to exacerbate chronic congestive heart failure but has not been shown to produce acute pulmonary edema. This case report documents acute pulmonary edema in an elderly woman receiving intravenous infliximab. An 86-year-old Caucasian female with rheumatoid arthritis was treated with infliximab. She had long-standing hypertension that was effectively controlled with Amlodipine 5 mg orally per day. She also had chronic atrial fibrillation and received digoxin 0.25 mg orally per day for rate control. Other medications included Methotrexate 7.5 mg weekly and Prednisone 3 mg per day. While receiving her sixth intravenous infusion of Infliximab (3 mg/kg), she became acutely dyspneic and developed mid-sternal chest pressure. Her blood pressure increased to 220/140 mm Hg and her oxygen saturation progressively decreased. There were diffuse bilateral wet crackles that were not previously present. The infusion was immediately stopped. The patient received supplemental oxygen and intravenous furosemide (40 mg). Shortly thereafter the patient became cyanotic and then apneic. She was intubated and was noted to have pink frothy sputum. The remainder of her physical examination was normal except for stigmata of rheumatoid arthritis. Specifically, her jugular venous pressure was normal and there was no peripheral edema. The chest x-ray showed pulmonary vascular congestion and diffuse alveolar infiltrates. The cardiothoracic ratio was normal. The EKG showed left bundle branch block. Her hemogram was normal except for a white blood cell count of 17,000 cells per HPF with a mild left shift. her metabolic profile and urinalysis were normal. Serial CK-MB and Troponin-I concentrations were normal. Spiral computed tomography of the chest showed pulmonary infiltrates but no evidence of pulmonary embolism. Lower extremity venous Doppler studies were normal. An echocardiogram showed a left ventricular ejection fraction of 45%. There were no wall motion abnormalities. The echocardiogram was otherwise normal. Because the etiology of pulmonary edema was not certain initially, an intravenous bolus of Solu-Medrol 100 mg was administered followed by intravenous infusions of 60 mg every 6 hours for 4 doses. The patient diuresed well and rapidly improved over the first 24 hours. Weaning parameters permitted extubation at 36 hours and by day 4 she had returned to baseline. At the patient's request cardiac catheterization was not performed. This patient had infliximab-induced acute pulmonary edema. Whether this was cardiogenic or non-cardiogenic in origin is uncertain. The association with chest pain and rapid resolution with diuresis suggest a cardiogenic etiology. If so, drug-induced widespread myocardial ischemia and/or severe left ventricular diastolic dysfunction are the most likely causes in view of her near-normal left ventricular ejection fraction. Acute pulmonary edema should be added to the list of complications associated with infliximab therapy.

Srinivas R. Puli, MD, Martin A. Alpert, MD, and Vanaja Puli, MD. St John's Mercy Medical Center, St Louis, MO.
COPYRIGHT 2004 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Section on Internal Medicine
Author:Puli, Vanaja
Publication:Southern Medical Journal
Date:Oct 1, 2004
Words:482
Previous Article:Acute flaccid paralysis due to West Nile fever.
Next Article:Beware of air: Pneumatosis cystoides coli: unusual finding on screening colonoscopy of asymptomatic patient.
Topics:


Related Articles
Arthritis drug succeeds vs. psoriasis.
Arthritis drug fights Crohn's disease. (Biomedicine).
Relationship between mitral valve regurgitant flow and peripartum change in systemic vascular resistance. (Case Report).
MED-22. Successful use of eporpostenol in the treatment of SLE induced pulmonary hypertension.
Sarcoidosis presenting as acute respiratory failure.
Infliximab-induced headache and infliximab-induced meningitis: two ends of the same spectrum?
Syncope: an unusual presentation of acute pulmonary embolism.
High altitude illness: avoiding the perils of the peaks.
Acute respiratory distress syndrome in a child with Kawasaki disease.
Enbrel-induced interstitial lung disease.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters